Georgia, 2023

Damaging Winds in Georgia, April 1, 2023

April 1, 2023 · NWS TAE · 2 events in 2 counties and zones

Scattered thunderstorms ahead of a cold front moved through portions of southwest Georgia. A couple of storms were severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms ahead of a cold front moved through portions of southwest Georgia. A couple of storms were severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 1, 11:46 AM EST, 38 minutes earlier.

Area forecast discussion, Apr 1, 11:46 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1246 PM EDT Sat Apr 1 2023

...New AVIATION...

.UPDATE...
Issued at 1046 AM EDT Sat Apr 1 2023

Looking at the latest SPC mesoanalysis, deep-layer shear between
40-50 kts, moderate instability of 500-1500 J/kg, a weak low-level
jet up to about 35 kts, peak mid-level lapse rates of 7.5 C/km,
and widespread dew points in the upper 60s/low 70s are in place. A
similar depiction was noted on the 12Z KTAE sounding. These
parameters support the continued severe weather risk we are
advertising for today. The main threat is damaging winds, though a
tornado and/or large hail cannot be ruled out. Pockets of heavy
rainfall are possible from the strongest storms.

The main changes to the forecast were refining PoPs for the
remainder of today based on the current observations and the 12Z
HRRR. Any meaningful rain looks to hold off for another couple
hours or so, but some pre-frontal showers are apparent on radar.
Morning GOES 1-min satellite imagery shows low clouds beginning to
break up across the service area with strong convection noted
just to our northwest. This activity is poised to enter our
southeast AL counties into around the Albany around 17-18Z and
will pose a severe weather threat. As we get deeper into the
afternoon, at least a semi-organized cluster or broken line of
storms pushes southeast towards the I-10 corridor. Some convective
redevelopment is possible over the Panhandle from 22Z-0Z, but
overall trends should diminish towards sunset.

&&

.NEAR TERM...
(Today and tonight)
Issued at 309 AM EDT Sat Apr 1 2023

A cold front will sag south through the forecast area this evening,
pushed along by a low amplitude upper trough trailing south from a
deep upper low traversing the Great Lakes today.

In advance of the front today, a moderately unstable air mass will
develop, aided by return of low-level moisture, strong spring
insolation, and modest upper height falls. Meanwhile, a veering low-
level wind profile will exist beneath westerly and slightly cyclonic
500 mb flow of 45-60 knots. This will help to organize convection
preceding the front. Storms will generally organize into a broken
linear band that will move east-southeast. Multi-cell clusters are
possible, but a mid-level dry layer and weak capping could certainly
aid in sustaining more discrete supercells. That mid-level layer of
dry air will make damaging wind gusts the biggest concern, but hail
and tornadoes are possibilities, especially if discrete supercells
are prevalent. Indeed, SPC has placed areas along and north of the
Florida state line in a Slight Risk for severe thunderstorms today.

By this evening, storms will be exiting east of I-75 and the
Suwannee Valley. A drier air mass will spread in from the north
overnight.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 309 AM EDT Sat Apr 1 2023

Frontal system from Saturday clears the area early Sunday, but as
the upper level system quickly departs and northerly flow behind the
front rapidly weakens, the front will become ill-defined by the
evening. A slightly cooler airmass is expected, but the greater
change will be the drop in humidity. While temperatures will cool
slightly, the drier conditions will lead to a mostly comfortable
afternoon with highs in the upper 70s and low 80s.

Southerly flow develops Monday ahead of a weak shortwave trough
passing through in the westerly flow aloft. Increasing low level
moisture, in combination with the support of the shortwave trough,
should generate isolated/scattered showers and storms on Monday
afternoon. Best chance for development will likely be across
southeast Alabama and the Panhandle with more isolated coverage
further east in southwest Georgia and the Big Bend of Florida. An
isolated strong storm can't be ruled out given the shear with this
system, but with relatively weak forcing and limited instability
a greater severe threat is not expected across our region.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 309 AM EDT Sat Apr 1 2023

By Tuesday, over the central CONUS, a powerful storm system is
forecast to evolve but for our local area, we'll largely be under
the influence of an amplifying upper level ridge over the Gulf.
With an active storm track staying well off to our northwest, the
ridge will struggle to break down over the Gulf. With southerly
flow through most of the upcoming week, warm temperatures are
expected including our first chance to hit 90 since September (at
the Tallahassee Airport). The warmest temperatures of the upcoming
week are likely on Wednesday and Thursday.

Rain is generally not expected through much of the week, but as
the ridge begins to weaken late Thursday into Friday, we could
see enough instability and upper level support to aid in afternoon
showers and possibly a few thunderstorms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM EDT Sat Apr 1 2023

Scattered showers and thunderstorms are just starting to move into
the area this afternoon, and will likely start to bring MVFR to
IFR restrictions DHN and ECP within the next 2 hours. These
showers and thunderstorms are expected to progress through the
region through the remainder of the afternoon and evening hours.
By the 01-02 UTC, these showers and thunderstorms are expected to
be mostly dissipated or through all terminals. A brief period of
VFR conditions will be replaced by MVFR to IFR CIGS at TLH and ECP
starting around 06 UTC, which is forecast to last through sunrise
before clearing out. Beyond 12 UTC, all terminals are expected to
remain VFR through the remainder of the TAF period.

&&

.MARINE...
Issued at 1046 AM EDT Sat Apr 1 2023

Morning offshore buoy observations show southwest winds near 10
knots with 2 to 3 foot seas. Southwesterly winds around 10 to 15
knots today ahead of a cold front today will lead to elevated seas
around 2 to 4 feet. A reduction in winds and seas is likely
behind the front for Sunday and Monday. Southeast flow returns
late Monday and will persist through much of next week with seas
likely returning to elevated levels.

&&

.FIRE WEATHER...
Issued at 309 AM EDT Sat Apr 1 2023

A band of strong thunderstorms will sweep across the districts
today, with isolated damaging wind gusts. Even outside
thunderstorms, frequent south to southwest wind gusts of 20 to 30
mph are expected. A cold front will sag south this evening, followed
on Sunday by drier northerly breezes. Southerly breezes will already
return by Monday, bringing a moistening trend west of the
Apalachicola and Flint Rivers. On Monday, high dispersion values are
expected over inland Florida districts and east of the Flint River.

Patchy fog is possible tonight along and south of a line from Panama
City to Valdosta.

&&

.HYDROLOGY...
Issued at 1046 AM EDT Sat Apr 1 2023

A new Flood Warning was issued for the Flint River at Newton
earlier this morning.

Flood Warnings remain in effect for the Flint River at Albany,
and the Apalachicola River at Blountstown.

Water from heavier rains last week continues to make progress
downstream the river systems. Heavier drawdowns from Lake
Blackshear have moved through the system and the flood wave is not
approaching Albany which will potentially reach minor flood on
Sunday. This wave will continue downstream with the Flint at
Newton possibly reaching minor flood stage early Tuesday and then
reaching Bainbridge possibly by late Tuesday.

A pre-emptive drawdown of Lake Seminole began on Tuesday, bringing
minor flooding on the Apalachicola River. However, Lake Seminole
is now in better shape to absorb the extra water currently
arriving from the Chattahoochee side. The main flood wave on the
Flint side will start arriving around Tuesday/Wednesday. This
will limit flooding on the Apalachicola to the minor category,
though minor flooding will continue through at least the middle of
next week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  81  59  83 /  10   0   0  20
Panama City   59  79  63  78 /  10   0  10  30
Dothan        52  75  57  78 /   0   0  10  40
Albany        52  75  56  79 /  10   0  10  30
Valdosta      55  78  56  83 /  20   0   0  20
Cross City    63  85  57  86 /  20   0   0  10
Apalachicola  62  76  64  75 /  10   0  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Bunker
MARINE...Dobbs
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, Apr 1, 11:50 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1250 PM EDT Sat Apr 1 2023

GAZ122-124-126-011730-
Randolph GA-Lee GA-Terrell GA-
1250 PM EDT Sat Apr 1 2023

...Strong thunderstorms will impact portions of northeastern
Randolph, northern Lee and northern Terrell Counties through 130 PM
EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plains to 9 miles south of Lumpkin.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesburg, Smithville, Bronwood, Parrott, Chokee, Jordan Place,
Yeomans, Starksville, Scrutchins, Oakville, Chambliss, Olivers Mill,
Neyami, Brooksville, Benevolence and Mossy Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3187 8434 3192 8434 3191 8392 3186 8393
      3182 8398 3173 8417 3191 8491 3192 8489
      3193 8481 3192 8480 3192 8445 3196 8444
TIME...MOT...LOC 1650Z 288DEG 41KT 3209 8439 3191 8477

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Apr 1, 12:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
107 PM EDT Sat Apr 1 2023

GAZ120-011745-
Quitman GA-
107 PM EDT Sat Apr 1 2023

...A strong thunderstorm will impact portions of Quitman County
through 145 PM EDT...

At 106 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eufaula, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Georgetown, Hatcher, Morris, Wire Bridge, Crossroads and Bonapartes
Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3192 8495 3192 8491 3178 8491 3178 8502
      3177 8503 3177 8507 3178 8508 3178 8514
      3179 8513 3183 8513 3184 8514 3189 8513
      3190 8511 3194 8508 3194 8504
TIME...MOT...LOC 1706Z 279DEG 37KT 3186 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 1, 12:23 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
1223 PM CDT Sat Apr 1 2023

ALZ066-011800-
Dale AL-
1223 PM CDT Sat Apr 1 2023

...A strong thunderstorm will impact portions of northern Dale County
through 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm over
Doster, or 7 miles southwest of Clio, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ariton, Bells Crossroads, Skipperville, Roberts Crossroads, Arguta,
Snells Crossroads, Barefield Crossroads, Beamon, Clopton, Phillips
Crossroads, Ward Bridge, Dykes Crossroads and Bertha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3162 8542 3147 8542 3153 8575 3162 8574
TIME...MOT...LOC 1723Z 274DEG 24KT 3161 8566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Robins AFB radar (KJGX), 121 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 1, 12:24 PM EST
Where
Lee County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.900, -84.250

Power lines were blown down in Smithville.

Thunderstorm Wind, Worth

When
April 1, 12:47 PM EST
Where
Worth County, Warwick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.820, -83.920

A tree was blown down near the intersection of Main Street and Schoolhouse Street in Warwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089999, 1090000.